Alert archive / Maine / Wind Chill Advisories in 2021

Wind Chill Advisory 6, NWS Caribou, ME

March 2, 20214 counties in Maine

NWS Caribou, ME issued this wind chill advisory at Mar 2, 2021, 10:20 AM EST for 4 counties in Maine. It took effect at Mar 2, 2021, 11:00 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2021, 10:20 AM EST (15:20 UTC)
In effect from
Mar 2, 2021, 11:00 AM EST
Expired
Mar 2, 2021, 3:10 PM EST
In force
4 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 3.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2021-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2021-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WWUS41 KCAR 021520
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
1020 AM EST Tue Mar 2 2021

MEZ001-003-004-010-022100-
/O.EXP.KCAR.WC.W.0001.000000T0000Z-210302T1500Z/
/O.NEW.KCAR.WC.Y.0006.210302T1600Z-210302T2100Z/
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
Including the cities of Fort Kent, Frenchville, Mount Katahdin,
Clayton Lake, Blanchard, Greenville, Baker Lake, Madawaska,
Churchill Dam, Chamberlain Lake, Billy-Jack Depot, Baxter St
Park, Monson, and Allagash
1020 AM EST Tue Mar 2 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND CHILL WARNING HAS EXPIRED...

* WHAT...Very cold wind chills expected. Wind chills as low as 30 
  below zero.

* WHERE...Central Piscataquis, Northwest Aroostook, Northern 
  Piscataquis and Northern Somerset Counties.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 15 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will combine 
to create low wind chills. Frostbite and hypothermia can occur if 
precautions are not taken. Make sure you wear a hat and gloves.

&&

$$

MEZ002-005-006-031-022100-
/O.EXP.KCAR.WC.Y.0005.000000T0000Z-210302T1500Z/
/O.NEW.KCAR.WC.Y.0006.210302T1600Z-210302T2100Z/
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Southern Piscataquis-
Including the cities of Mars Hill, Smyrna Mills, Houlton, Milo,
East Millinocket, Millinocket, Sherman, Van Buren, Presque Isle,
Medway, Ashland, Dover-Foxcroft, Patten, Hodgdon, Caribou, and
Guilford
1020 AM EST Tue Mar 2 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...Very cold wind chills expected. Wind chills as low as 25 
  below zero.

* WHERE...Northern Penobscot, Southern Piscataquis, Southeast 
  Aroostook and Northeast Aroostook Counties.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will combine 
to create low wind chills. Frostbite and hypothermia can occur if 
precautions are not taken. Make sure you wear a hat and gloves.

&&

$$

MEZ011-032-021630-
/O.EXP.KCAR.WC.Y.0005.000000T0000Z-210302T1500Z/
Central Penobscot-Northern Washington-
Including the cities of Vanceboro, Topsfield, Howland, Lincoln,
Danforth, and Springfield
1020 AM EST Tue Mar 2 2021

...WIND CHILL ADVISORY HAS EXPIRED...

$$
1 follow-up statement
866 
WWUS41 KCAR 022010
WSWCAR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Caribou ME
310 PM EST Tue Mar 2 2021

MEZ001>006-010-031-022115-
/O.CAN.KCAR.WC.Y.0006.000000T0000Z-210302T2100Z/
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Southern Piscataquis-
Including the cities of Sherman, Mount Katahdin, East
Millinocket, Guilford, Greenville, Baker Lake, Churchill Dam,
Presque Isle, Fort Kent, Frenchville, Clayton Lake, Van Buren,
Medway, Patten, Mars Hill, Smyrna Mills, Houlton, Millinocket,
Hodgdon, Madawaska, Chamberlain Lake, Ashland, Caribou,
Dover-Foxcroft, Blanchard, Milo, Billy-Jack Depot, Baxter St
Park, Monson, and Allagash
310 PM EST Tue Mar 2 2021

...WIND CHILL ADVISORY IS CANCELLED...

Wind chills have risen above advisory criteria and winds will slowly 
diminish this evening.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Mar 2, 6:27 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 2, 6:27 AM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
627 AM EST Tue Mar 2 2021

.SYNOPSIS...
Cold high pressure will build in from the west today into Wednesday
while strong low pressure remains across the Maritimes. A cold front
will cross the region Thursday. High pressure will build toward the
area Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
6:25 PM Update...The upper low is crossing our area into the
Maritimes. Snow showers have back around the low into the
region and are now numerous across the north. Increased pops to
reflect this. Also had to lower temps through early morning.

Powerful low pressure will remain to our east over the Gulf of St.
Lawrence today as high pressure builds to our southwest. The tight
gradient between the low to our east and the high to our west will
produce very strong gusty northwesterly winds today. Winds will
become aligned through a deep layer of the atmosphere allowing some
mixing to bring down strong wind gusts. Blowing snow will be an
issue across the north. Most of the windbourne snow will be from the
snow showers that fell overnight. However, across the far north the
snow that fell on Monday may still be soft enough to blow in the
high winds. Bitter cold wind chills will require wind chill
warnings in the northwest with wind chill advisories in the
east. Otherwise, today will be mostly cloudy with some addition
snow showers backing into the area over the north and a sunny
to partly cloudy sky Downeast. Tonight will remain breezy
although the winds will decrease a bit. The sky will be mostly
clear as the Maritimes low backs away. Some clouds may increase
Downeast late tonight as a weak disturbance slides in from the
northwest. High pressure will build to our south Wednesday into
Wednesday night as the big low in the Maritimes gradually
weakens and lifts away. This will allow for mostly clear
conditions with some moderation on Wednesday and lighter winds
Wednesday into Wednesday night.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Continued influence from the upper low in NE Canada will bring
a series of disturbances across the region both Thursday and
Friday. The combination of the gusty cold WNW wind off the open
St. Lawrence along w/some weak mid level forcing will lead to
some snow showers and periods light snow streamers. This will
mainly be across the n and w. Not expecting any significant as
far as snowfall accumulation. Just a trace to maybe a couples of
tenths at best. The ECMWF and GFS do show 925 mbs winds of
around 30 kts. This could allow for some patchy blowing snow,
especially across the open areas. Temps both days will be
averaging some 5-10 degrees below normal for early March.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The influence from that upper low continues right into Sunday
w/the nw flow beginning to weaken by Sunday. A fairly sharp
upper trof is forecast to slide across the region later Friday
night into Saturday. This feature does appear that it could
contain enough moisture, and w/some forcing to deliver a round
of snow showers to the northern part of the region. The long
range guidance shows this potential including the Canadian
Global and GFS. The 00Z ECMWF was much drier and kept any
measurable QPF n and w of the Maine border. Given the
aforementioned setup, decided to include the mention of some
snow showers later Friday into Saturday across Aroostook and
Northern Somerset Counties. The flow begins to weaken Saturday
night into Sunday as high pres ridge to the w begins to push to
the e. Continued below normal into the last part of the weekend,
but a moderation in temps looks to be in the offing by Monday as
that ridge pushes across the region.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
NEAR TERM:
Today: MVFR to occasionally IFR in snow showers and blowing snow
north. VFR Downeast. Very strong gusty NW winds.

Tonight: VFR. Gusty NW winds.

Wednesday: VFR. NW winds.

Wednesday night: VFR. NW winds.

SHORT TERM:
Thursday into Friday...It looks like conditions will be mainly
VFR. NW winds 10-20 kt w/gusts over 30 kt at times. There is
potential for some MVFR/IFR in snow showers n of KHUL.

Friday night into Saturday...Predominately VFR w/WNW winds
10-15 kt w/gusts over 25 kts. Northern TAF sites could see
TEMPO MVFR/IFR in some snow showers or periods of light snow.

Saturday night into Sunday...VFR for all terminals. WNW wind
10 kt w/gusts to near 20 kt.

&&

.MARINE...
NEAR TERM: A storm warning and a freezing spray warning will remain
up today for strong gusty and bitter cold NW winds. The winds
will diminish to a gale tonight. Some freezing spray will
continue overnight. Winds will diminish to a SCA Wednesday into
Wednesday night.

SHORT TERM:
Thu into Fri...NW winds 20-25 kt w/gusts to 30 kt. Seas 4-6 ft
on Thu dropping off to 4-5 ft by Fri afternoon.

Fri night into Sat...NW winds 15-20 kts becoming W on Sat.
Gusts to 25 kts expected. Seas 4-5 ft.

Sat night into Sun...W winds 10-15 kts becoming NW by Sun
morning. Seas 3-4 ft Sat night subsiding to 2-3 ft by Sun.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory until 8 PM EST this evening for MEZ001>006-010-
     011-015>017-029>032.
     Wind Chill Advisory until 10 AM EST this morning for MEZ002-
     005-006-011-031-032.
     Wind Chill Warning until 10 AM EST this morning for MEZ001-003-
     004-010.
MARINE...Heavy Freezing Spray Warning until 11 AM EST this morning for
     ANZ050>052.
     Storm Warning until 7 PM EST this evening for ANZ050>052.

&&

Near Term...Bloomer
Short Term...Hewitt
Long Term...Hewitt
Aviation...Bloomer/Hewitt
Marine...Bloomer/Hewitt
Hazardous weather outlook, Mar 2, 2:47 AM EST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
247 AM EST Tue Mar 2 2021

MEZ001-003-004-010-030800-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-
247 AM EST Tue Mar 2 2021

...WIND CHILL WARNING IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-005-006-011-031-032-030800-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Southern Piscataquis-Northern Washington-
247 AM EST Tue Mar 2 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-030800-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
247 AM EST Tue Mar 2 2021

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-030800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
247 AM EST Tue Mar 2 2021

...STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 11 AM EST THIS
MORNING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.
   Heavy Freezing Spray Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Mar 2, 6:37 AM EST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Caribou ME
637 AM EST Tue Mar 2 2021

MEZ001-002-005-006-021600-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-
Including the cities of Allagash, Clayton Lake, Madawaska,
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren,
Mars Hill, Ashland, Millinocket, East Millinocket, Patten,
Medway, Houlton, Hodgdon, Sherman, and Smyrna Mills
637 AM EST Tue Mar 2 2021

High winds, snow showers and blowing snow will create near white-
out conditions over the north today, especially across open
areas. Drive with caution, keep your distance from the vehicle
ahead of you, keep your headlights on and prepare for rapidly
changing conditions.

Bloomer
Local storm report, Mar 2, 8:49 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
849 AM EST TUE MAR 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 SE MILLINOCKET        45.64N 68.67W
03/02/2021  M1.0 INCH        PENOBSCOT          ME   CO-OP OBSERVER

0700 AM     SNOW             1 SW FORT KENT          47.24N 68.61W
03/02/2021  M1.5 INCH        AROOSTOOK          ME   CO-OP OBSERVER

1100 AM     SNOW             MONSON                  45.29N 69.50W
03/01/2021  M2.0 INCH        PISCATAQUIS        ME   PUBLIC

0651 AM     SNOW             1 NNW VAN BUREN         47.17N 67.94W
03/02/2021  M3.5 INCH        AROOSTOOK          ME   CO-OP OBSERVER

            CO-OP OBSERVER STATION VANM1 VAN BUREN 1
            NNE.

0700 AM     SNOW             1 NE MOUNT KATAHDIN     45.91N 68.91W
03/02/2021  M4.0 INCH        PISCATAQUIS        ME   PARK/FOREST SRVC

0700 AM     SNOW             1 W PRESQUE ISLE        46.68N 68.03W
03/02/2021  M4.9 INCH        AROOSTOOK          ME   TRAINED SPOTTER

0700 AM     SNOW             1 N CARIBOU             46.87N 68.01W
03/02/2021  M5.7 INCH        AROOSTOOK          ME   CO-OP OBSERVER

            CO-OP OBSERVER STATION CARM1 CARIBOU NWS.

&&

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 8:46 PM ESTSnow Squall WarningCARAroostook44 min
Mar 1, 9:35 PM ESTSnow Squall WarningCARAroostook, Penobscot, Piscataquis70 min
Mar 2, 3:03 PM ESTHeavy Freezing Spray AdvisoryCAR15 hr

Nearby

Wind Chill Advisories in Maine, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.